Cases & Commentaries
Discontinuities, Gaps, and Hand-Off Problems
Fatigue and Sleep Deprivation
Nonsurgical Procedural Complications
Psychological and Social Complications
Epidemiology of Errors and Adverse Events
Approach to Improving Safety
Communication between Providers
Allied Health Services
Health Care Providers
Health Care Executives and Administrators
Non-Health Care Professionals
Setting of Care
Submit a Case
Do you have a case that highlights medical errors that our editors should consider? All submissions are anonymous.
1 - 20
Don't Show Excerpt
Spotlight Cases Only
Sort by Date
Sort by Title
Sort by Author
Don't Use That Port: Insert a PICC
with commentary by Roy Ilan, MD, MSc
A woman was emergently admitted for surgery for acute appendicitis. Although the patient had a chest port for breast cancer chemotherapy, the surgeon demanded that a peripherally inserted central catheter (PICC) be placed. The patient developed blood clots from the PICC, and surgery was cancelled. Significant complications, including perforation, peritonitis, and prolonged hospitalization, arose from managing the appendicitis conservatively.
with commentary by B. Joseph Guglielmo, PharmD
On multiple oral medications and a depot injection (dispensed by a separate specialty pharmacy and administered at a clinic), a patient with schizophrenia was mistakenly given the depot injection kit by his local pharmacy and injected it himself.
Acute Care Admission of the Behavioral Health Patient
with commentary by Anthony P. Weiss, MD, MBA, and Jerrold F. Rosenbaum, MD
A young man with a history of Crohn disease and severe mental illness was admitted with acute pancreatitis. The medical team decided to discontinue olanzapine, an antipsychotic medication that can cause pancreatitis, without consulting the patient's psychiatrist. The outcome was fatal.
CVC Placement: Speak Now or Do Not Use the Line
with commentary by Mark Ault, MD, and Bradley Rosen, MD, MBA
A woman found unresponsive at home presented to the ED via ambulance. The cardiology team used the central line placed during resuscitation to deliver medications and fluids during pacemaker insertion. Hours later, a chest radiograph showed whiteout of the right lung, and clinicians realized that the tip of the line was actually within the lung.
Delay in Treatment: Failure to Contact Patient Leads to Significant Complications
with commentary by David Shapiro, MD, JD
After her discharge, providers were unable to reach a young woman hospitalized for heavy vaginal bleeding, whose chlamydia culture returned positive. The delay in treatment led to infection of her fallopian tubes and required hospitalization for intravenous antibiotics.
Preventing PICC Complications: Whose Line Is It?
with commentary by Nancy Moureau, BSN, RN, CRNI, CPUI, VA-BC
A woman undergoing treatment for myasthenia gravis via PICC developed extensive catheter-related thrombosis, bacteremia, and sepsis, and ultimately died. Although the PICC line was placed at one facility, the patient was receiving treatment at another, raising questions about who had responsibility for the line.
Electrocardiogram Results: ***READ ME***
with commentary by Joseph S. Alpert, MD
A woman with new onset chest pain was admitted to the hospital. Although the computer readout of her electrocardiogram stated "***ACUTE MI***" at the top, the nursing assistant who performed the test placed it in the patient's bedside chart without notifying a nurse or physician. The patient was, in fact, having a myocardial infarction, whose treatment was delayed.
Buprenorphine and the Medically Ill Patient
with commentary by Elinore F. McCance-Katz, MD, PhD
A man with a long history of opioid dependence (and smoking) went to a substance abuse program for detoxification. The patient received buprenorphine/naloxone and was found unresponsive and cyanotic a few hours later. He was diagnosed with opiate-induced respiratory distress complicated by pneumonia and chronic obstructive pulmonary disease.
with commentary by Allan Goldman, MB, and Ken Catchpole, PhD
Prior to surgery, failure to transmit information about a man whose blood glucose level fell precipitously after receiving insulin, combined with the fact that the electronic health record (EHR) had not been updated with current glucose levels, led to another dangerous drop in the patient's glucose level.
Residual Anesthesia: Tepid Burn
with commentary by Matt M. Kurrek, MD, and Rebecca S. Twersky, MD, MPH
Following spinal anesthesia for an outpatient procedure, a patient is discharged and instructed to take sitz baths with tepid water. The patient misunderstood the instructions, using scalding water instead, and residual anesthesia blunted his response to the hot water.
with commentary by Krishan Soni, MD, MBA, and Gurpreet Dhaliwal, MD
A man presented to the emergency department (ED) complaining of knee problems, and the triage nurse wrote down the chief complaint as "bilateral knee pain." The ED physician diagnosed a musculoskeletal injury and prepared to discharge him, but the patient was noticeably unsteady. Further examination and imaging revealed a subdural hematoma requiring urgent neurosurgical intervention.
Comanagement: Who’s in Charge?
with commentary by Hugo Q. Cheng, MD
Following surgery for hip fracture, an elderly man with a history of chronic obstructive pulmonary disease developed worsening shortness of breath. At this hospital, the orthopedic surgery service has hospitalists comanage its patients. Inadequate communication between the services led to a delay in diagnosing the patient with pneumonia and initiating treatment.
with commentary by Isla M. Hains, PhD
An elderly woman was transferred to a tertiary hospital for surgical repair of hip fracture, without complete information or records. The receiving surgeons were not informed that she had a cardiac arrest during induction of anesthesia at the community hospital. Surgery proceeded, but the patient died a few days later.
Double Dose at Transfer
with commentary by Jeffrey L. Hackman, MD
Diagnosed with cellulitis, an elderly man was admitted to the hospital after receiving the first dose of vancomycin in the ED. Just 3 hours later, a floor nurse noted the admission order for vancomycin every 12 hours and administered another dose.
Turn the Other Cheek
with commentary by John Starling III, MD
Following biopsies for two skin lesions on his left cheek, a patient was sent to an outside surgeon for excision of squamous cell carcinoma. Although the referral included a description and diagram, the wrong lesion was removed.
Cultural Dimensions of Depression
with commentary by J. David Kinzie, MD
Admitted to the hospital complaining of difficulty breathing and swallowing, a Vietnamese man was diagnosed with reflux disease and an outpouching of the esophagus. The patient was anxious and repeatedly stated that he was "dying" from his physical ailments. During a gastroenterology consultation, the patient ran to the restroom and jumped out the window, killing himself.
Postdischarge Follow-Up Phone Call
with commentary by Michelle Mourad, MD, and Stephanie Rennke, MD
A woman hospitalized with community-acquired pneumonia was discharged home on antibiotics. Over the next few days, her symptoms worsened, but she was unable to obtain an appointment with her primary physician. The hospital called the patient that day to follow up, determined that she needed a different antibiotic, and prevented a readmission.
Amended Lab Results: Communication Slip
with commentary by Vanitha Janakiraman Mohta, MD
A pregnant woman with new onset hypertension and proteinuria was admitted to the hospital for further testing. Test results for a 24-hour urine collection were initially reported as normal in the electronic medical record, and discharge planning was begun. However, a later amended report showed the results were elevated and abnormal, confirming a diagnosis of preeclampsia.
Poorly Advanced Directives
with commentary by Wendy G. Anderson, MD, MS
An elderly man hospitalized with multiple medical conditions decided (with his family's blessing) on a DNR/DNI order. Following treatment, the patient was discharged home. Just days later a paramedic transporting the patient to the emergency department asked the family about advanced directives and they requested that "everything be done."
More Treatment—Better Care?
with commentary by Rita Redberg, MD, MSc
A patient with Guillain-Barré syndrome received more than the recommended number of plasmapheresis treatments. When the ordering physicians were asked why so many treatments were given, they both responded that the patient was improving so they felt that more treatments would help him recover even more.
Produced for the
Agency for Healthcare Research and Quality
team of editors
University of California, San Francisco
with guidance from a prominent
. The AHRQ WebM&M site was designed and implemented by Silverchair.
Contact AHRQ WebM&M
Terms & Conditions
Freedom of Information Act
The White House
USA.gov: U.S. Government Official Web Portal
Agency for Healthcare Research and Quality • 540 Gaither Road Rockville, MD 20850 • Telephone: (301) 427-1364